Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 82, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 6, 2016, 5:57 PM MDT for 5 counties in South Dakota. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2016, 5:57 PM MDT (23:57 UTC)
- Expired
- Jul 6, 2016, 6:45 PM MDT
- In force
- 48 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Dewey County, SD, Hughes County, SD, Potter County, SD, Stanley County, SD, Sully County, SD
The radar
The Rapid City radar (KUDX), 177 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 6:18 PM MDT | TSTM WND DMG | Spring Creek Rec Area, SD | MOBILE HOME MOVED 3 TO 4 FEET OFF FOUNDATION. |
| Jul 6, 6:39 PM MDT | TSTM WND GST 56 | 2 Ene Pierre, SD | ASOS STATION PIERRE MUNICIPAL AIRPORT /PIR/. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 2:21 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 12.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -380 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 429 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
668
WUUS53 KABR 062357
SVRABR
SDC041-065-107-117-119-070045-
/O.NEW.KABR.SV.W.0082.160706T2357Z-160707T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
657 PM CDT WED JUL 6 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHWESTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
SOUTHWESTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 745 PM CDT/645 PM MDT/
* AT 656 PM CDT/556 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 10 MILES SOUTHWEST OF RIDGEVIEW TO NEAR
CHANTIER CREEK RECREATION AREA TO NEAR BUNKER...MOVING EAST AT 55
MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...A WEATHER STATION RECORDED 69 MPH WINDS AT FOSTER BAY IN
STANLEY COUNTY AT 646 PM CDT.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CHANTIER CREEK RECREATION AREA AROUND 600 PM MDT.
OAHE MISSION REC AREA...WEST SHORE REC AREA...SPRING CREEK REC AREA...
COW CREEK REC AREA AND OKOBOJO POINT REC AREA AROUND 610 PM MDT.
PIERRE...FORT PIERRE...SOUTHERN LAKE OAHE...OVERLOOK REC AREA AND
GREY GOOSE AROUND 615 PM MDT.
WENDTE AROUND 720 PM CDT.
SUTTON BAY REC AREA AROUND 725 PM CDT.
BLUNT AND CANNING AROUND 735 PM CDT.
AGAR AND GORMAN AROUND 740 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT/900 PM MDT/ FOR
NORTH CENTRAL SOUTH DAKOTA.
LAT...LON 4486 10113 4499 10114 4500 10118 4504 10011
4446 9991 4421 10023 4418 10116
TIME...MOT...LOC 2356Z 272DEG 47KT 4496 10091 4449 10073 4417 10114
HAIL...1.00IN
WIND...70MPH
$$
SERRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:23 PM MDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jul 6, 2:23 PM MDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 323 PM CDT WED JUL 6 2016 .SHORT TERM...(This Evening through Friday Night) Issued at 323 PM CDT WED JUL 6 2016 This afternoon/evening the focus is west river as a weak wave across western Wyoming provides the impetus for convection. A narrow tongue of moisture on return flow will provide the CAPE, and with southeast low level flow and westerly flow aloft shear is favorable for supercell development. Westerly flow down to around 700mb also supports the CAM solutions for evolution into some form of fast moving/forward propagating MCS, which should track east/southeast across the southern half of the CWA. The environment is much less favorable to the northeast of the 1630Z SPC moderate risk area, with significantly lower CAPE, though cant rule out some stronger isolated convection for this area. An upper trof will continue across the Dakotas into Thursday. Overnight convection will have an impact on how far east the surface front ends up before thunderstorm re-initialization can occur but NAM/GFS support more storms for far eastern South Dakota into western Minnesota. 0-6km shear of 30 to 50kts supports an additional severe weather threat before storms move east of the CWA. Aside from some wrap around shower activity as the upper trof continues east late Thursday the rest of the short term is expected to be dry. .LONG TERM...(Saturday through Wednesday) Issued at 323 PM CDT WED JUL 6 2016 A number of shortwaves will move through the upper ridge this weekend as lee side troughing sets up. Models differ significantly on moisture availability with these shortwaves with the ECMWF keeping the region dry while the GFS develops showers and thunderstorms Sat evening through Sunday night. Stuck with Superblend which is more reflective of the wetter GFS solution. Models come into better agreement late Monday with pops when an upper low and the sfc cold front track into eastern SD. The ECMWF exits the upper low more quickly than the GFS which is more in line with Superblend temps which don't fall off through the week. High will be in the 80s and 90s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1201 PM CDT WED JUL 6 2016 VFR conditions are expected at all locations through Thursday morning. However thunderstorms will be possible near KPIR this evening so vsby may fall in moderate rain. Other sites will see some brief showers through tonight. Brief fog may develop toward morning, but too difficult to pinpoint at this time for tafs. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...Connelly LONG TERM...Wise AVIATION...Wise
Hazardous weather outlook, Jul 6, 1:17 PM MDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 217 PM CDT WED JUL 6 2016 SDZ015>020-022-023-033>037-045-048-051-071930- DEWEY-POTTER-FAULK-SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-STANLEY- SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 217 PM CDT WED JUL 6 2016 /117 PM MDT WED JUL 6 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN SOUTH DAKOTA AND MOVE EAST ACROSS THE STATE. THERE IS A MODERATE RISK OF SEVERE STORMS ALONG AND SOUTH OF US HIGHWAY 14. THE POTENTIAL FOR A LONG-LIVED LINE OF THUNDERSTORMS PRODUCING WIDESPREAD WIND DAMAGE IS BECOMING MORE LIKELY. WHILE STRONG WINDS ARE THE MAIN THREAT, LARGE HAIL AND FREQUENT LIGHTNING MAY ALSO OCCUR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG THUNDERSTORMS ARE POSSIBLE THURSDAY MORNING INTO EARLY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. MNZ039-046-SDZ003>011-021-071930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-GRANT- 217 PM CDT WED JUL 6 2016 /117 PM MDT WED JUL 6 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN SOUTH DAKOTA AND MOVE EAST ACROSS THE STATE. THE STRONGEST STORMS ARE EXPECTED TO REMAIN SOUTH OF US HIGHWAY 14. HOWEVER...THERE IS STILL AN ISOLATED SEVERE RISK FOR THE ENTIRE REGION. LARGE HAIL...DAMAGING WINDS AND FREQUENT LIGHTNING ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. SERR
In the hours before
Local storm report, Jul 6, 3:58 PM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
458 PM CDT WED JUL 6 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM HAIL 2 SSW ARTICHOKE 45.37N 96.17W
07/05/2016 E2.00 INCH BIG STONE MN PUBLIC
RADAR ESTIMATED TIME. DELAYED REPORT.
&&
RLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 11:51 PM MDT | Special Weather Statement | ABR | Jones | 39 min |
| Jul 6, 5:21 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Jones, Stanley, Sully | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.